Illinois, 2007

Damaging Winds in Illinois, September 25, 2007

September 25, 2007 · NWS LOT · 12 events in 8 counties and zones

Strong storms moved across northern Illinois during the afternoon hours of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$38,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms moved across northern Illinois during the afternoon hours of September 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 25, 12:10 PM CST, 35 minutes earlier.

Area forecast discussion, Sep 25, 12:10 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
110 PM CDT TUE SEP 25 2007

.UPDATE...MORNING DISCUSSION
1025 AM CDT

HAVE NOT MADE ANY MAJOR CHANGES TO THE FORECAST THIS MORNING WITH
SHORT TERM CONCERN CONTINUING TO BE ON CONVECTIVE POTENTIAL THIS
AFTERNOON. FAIRLY STRONG UPPER LEVEL SHORT WAVE IS EVIDENT ON WATER
VAPOR IMAGERY THIS MORNING ACROSS SOUTHEAST SOUTH DAKOTAS. THIS
SHORT WAVE WILL LIFT NORTHEAST INTO NORTHERN WISCONSIN BY THIS
EVENING. A SPEED MAX ASSOCIATED WITH THIS SHORT WAVE WILL CONTINUE
TO PROGRESS THROUGH DOWNSTREAM PORTION OF THIS TROUGH FROM THE
CENTRAL PLAINS INTO THE NORTHERN GREAT LAKES. SPC MESOSCALE ANALYSIS
GRAPHICS ALREADY INDICATING MLCAPES ON THE ORDER OF 1000-2000 J/KG
ACROSS NORTHERN ILLINOIS. COMPLICATING FACTORS TO SEVERE WEATHER
POTENTIAL APPEAR TO BE LINGERING CLOUD COVER IN ADVANCE OF THIS
TROUGH AND MORE IMPRESSIVE DEEP LAYER SHEAR PROFILES JUST LAGGING
THE LOW LEVEL FRONT. GIVEN INCREASING UPPER FORCING THIS AFTERNOON
AND INSTABILITY IN PLACE...WILL MAINTAIN MENTION OF SEVERE
THUNDERSTORMS THIS AFTERNOON. MAIN THREAT STILL APPEARS TO BE
DAMAGING WINDS GIVEN INCREASING MID LEVEL WINDS THIS AFTERNOON AND
RATHER UNIDIRECTIONAL WIND PROFILERS. DESPITE CLOUD
COVER...TEMPERATURES HAVE ALREADY WARMED INTO THE UPPER 70S IN THE
WARM/MOIST AIR MASS ALREADY IN PLACE ACROSS THE AREA. TEMPS MAY
RAISE A FEW MORE DEGREES BUT INFLUENCE OF CLOUDS/PRECIP SHOULD
PREVENT TEMPS FROM INCREASING TOO MUCH THIS AFTERNOON.

MARSILI

&&

.DISCUSSION...
430 AM CDT

TRS

FORECAST FOCUS IS ON TIMING OF SHRA/TSRA TODAY INTO TONIGHT. COLD
FRONT EXTENDS FROM PARENT LOW PRES NEAR JAMES BAY SOUTHWEST ACROSS
NW WI AND FAR SE MN AND ACROSS IA INTO KS. MORE SRN PORTION OF FRONT
TO MOV SLOWLY EWRD WHILE MORE NORTHERN PORTION PUSHES FURTHER E INTO
THE GRTLKS AS THE SHRTWV OVER MAN AND THE DAKOTAS MOVS ACROSS
WESTERN ONT AND THE UPR MIDWEST/WESTERN GRTLKS.

VARIOUR AREAS OF SHRA AND TSRA ACROSS THE REGION EARLY THIS MORNING.
FURTHEST E ARE SHRA FM THE CENTRAL GRTLKS TO E CNTRL IL AND SE MO
INTO AR. THESE OCCURING IN PLUME OF TROPICAL MOISTURE OFF THE GULF
WITH IMBEDDED MINOR DISTURBANCES. THESE TO AFFECT MAINLY SE AND FAR
E PORTIONS OF LOCAL FA THIS MORNING. NEXT ARE SHRA AND TSARA FM WI
TO ERN IA AND W CNTRL MO. THESE ARE ALONG AND AHEAD OF THE SLOW
MOVING COLD IN THETA E AXIS. MORE SHRA AND SOME TSRA FM CNRTL AND
WRN IA BACK INTO NE AND KS. THESE ARE POST FRONTAL AND BEING AIDED
BY MID LVL UVV AS TROF APPROACHES AND WITH UPR DIVERGENCE AT RIGHT
ENTRANCE OF JET MAX LIFTING ACROSS THE UPR MS VALLEY.

MODEL SOLUTIONS SIMILAR IN SLOWLY MOVING COLD FRONT E INTO THE FA
TODAY...REACHING SRN LK MI..AND NE AND W CNRTL IL BY 00Z. WHILE
INSTABILITY NOT OVERLY IMPRESSIVE DUE TO WARM MID LVLS AND NARROW
POS AREA DEPICTED IN FCST SOUNDINGS...BUT AT LEAST PARTIAL SUNSHINE
WITH SCT TO BKN CLOUDS IN WEDGE OF MID LVL AIR ADVECTING OUT OF THE
SRN PLAINS AHEAD OF THE UPR TROF SHUD BE ENUF TO GENERATE MOD
INSTABILITY IN MIXED LYR. INCREASING MID LVL UVV ARIVES THIS
AFTERNOON AS SRN PORTION OF MID LVL ROF MOVS ACROSS IA WHILE
DIVERGENCE STILL IN PLACE AT RIGHT REAR OF UPR JET.

EXPECT SCT SHRA AND TSRA THIS MORNING TO BEGIN TO SOLIDIFY INTO MORE
SIGNIFICANT LINE ALONG THE CDFNT FOR THIS AFTERNOON AND INTO EARLY
EVE AS THE COLF FRONT CONTINUES THRU NE IND. WITH 35-40KT SW WIND
BTWN 1-4KM FCST OVER AREA THIS AFTERNOON AND POTENTIAL FOR MID LVL
DRY AIR ENTRAINMENT AGREE WITH SPC ASSESMENT OF POTENTIAL FOR A FEW
STG WIND PRODUCING TSRA THIS AFTERNOON.

DRY AIRMASS OVERSPREADS NRN IL OVERNIGHT AS THE SFC RIDGE CURRENTLY
IN THE NRN AND CNTRL HI PLAINS BUILDS IN TO THE UPR MIDWEST AND LWR
MO VALLEY OVERNIGHT. HOWEVER THE CDFNT LINGERS ACROSS CNTRLIN AND
SRN IL WHERE PARALLELING THE MID AND UOR FLO. MODELS INDICATE A SFC
WAVE RIDING UP THE BNDRY ON WED AS THE TROF MOVING OVR BC AND THE
PAC NW DIGS INTO THE NRN PLAINS AND EVENTUALLY THE UPR MIDWEST BY
00Z THU. FEEL ENUF DRY AIR WILL BE ACROSS FA TO LIMIT NWRD SPREAD OF
ANY -SHRA WITH THE WAVE ALONG THE SFC BNDRY SO ONLY SOME CLOUDS AND
SLGT CHC POPS ACROSS THE FAR SRN/SERN PORTION OF THE FA FOR WED INTO
WED EVE.

WHILE THIS SHORT WAVE CONTINUES TO MOVE E ACROSS THRU THE UPR GRTLKS
ON THU...WITH THE CNTR OF THE SFC HI OVR THE MID MS VALLEY ANY PCPN
SHUD BE CONFINED TO THE NRN GRTLKS SO DRY FCST THU THRU SAT. GIVEN
CONTINUITY OF GFS MEANS IN BRINGING A NEG TILT TROF FROM THE NRN AND
CNTRL PLAINS INTO THE UPR MIDWEST AND MID MS VALLEY SAT NIGHT AND
SUN HAVE SPED UPP ARRIVAL OF NEXT THREAT OF RAIN TO SAT NIGHT.

TRS

&&

.AVIATION...

18Z TAFS

COMPLICATED FORECAST WITH THIS UPDATE AS CONVECTION HAS BEGUN FIRING
TO THE SOUTHWEST OF RFD TERMINAL.  ACTIVITY EXPECTED TO INCREASE IN
COVERAGE AS ATMOSPHERE REMAINS VERY MOIST AND WEAKLY UNSTABLE.
COVERAGE OF STORMS EXPECTED TO INCREASE THROUGH THE AFTERNOON WITH
GRADUAL DECREASE AFTER FROPA AROUND 01Z.  IN THE
MEANTIME...CONDITIONS WILL LIKELY FALL TO MVFR/IFR CATEGORIES WITH
THE HEAVIEST ACTIVITY THIS AFTERNOON.  IN ADDITION TO CURRENT
ACTIVITY NEAR RFD...CONVECTION ALSO NOTED TO THE SOUTHWEST ALONG THE
MISSOURI/ILLINOIS BORDER...WHICH WILL GRADUALLY LIFT
NORTHEASTWARD...AND LIKELY REMAIN A FACTOR AS THE AFTERNOON
CONTINUES ON.  AFTER FROPA...WINDS EXPECTED TO BECOME NORTHWESTERLY
WITH FRONTAL INVERSION CAPPING LOW-LEVEL MOISTURE...KEEPING THE
POSSIBILITY OF MVFR CEILINGS ACROSS THE AREA THROUGH MIDNIGHT.
AFTER WHICH...CLEARING GRADUAL EXPECTED WITH THE ARRIVAL OF HIGH
PRESSURE.

GITRO

&&

.MARINE...

A COLD FRONT WILL MOVE ACROSS LAKE MICHIGAN TODAY. THIS WILL BRING
SHOWERS AND THUNDERSTORMS ON LAKE MICHIGAN TODAY AND TONIGHT. HIGH
PRESSURE WILL MOVE INTO IOWA LATE TONIGHT. THE WIND WILL BE FROM THE
SOUTHWEST THIS MORNING AND AFTERNOON BECOMING NORTHWEST BY THIS
EVENING. THE WIND SPEED IS FORECAST TO 15 TO 25 KNOTS. THERE WILL
BE BIG WAVES ON THE NORTH HALF OF LAKE MICHIGAN. THEN...WHEN THE
WIND SHIFT DUE TO THE FRONT MOVING EASTWARD THE LARGER WAVES WILL
BE ON THE SOUTH HALF. WE EXPECT 5 TO 7 FOOT WAVE ON THE NORTH HALF
AND 3 TO 5 FOOT WAVES ON THE SOUTH HALF TONIGHT

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Sep 25, 4:30 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
530 AM CDT TUE SEP 25 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
252045-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
530 AM CDT TUE SEP 24 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH
CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BECOME LIKELY ACROSS THE AREA THIS AFTERNOON. A
FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS OR LARGE HAIL THIS
AFTERNOON INTO EARLY THIS EVENING SOUTHEAST OF A LINE FROM RACINE TO
BELVIDERE TO STERLING. THUNDERSTORMS WILL BE ENDING FROM NORTHWEST
TO SOUTHEAST THIS EVENING AS A COLD FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-252045-
WINTHROP HARBOR TO WILMETTE HARBOR IL-
WILMETTE HARBOR TO NORTHERLY ISLAND IL-
NORTHERLY ISLAND TO CALUMET HARBOR IL-
CALUMET HARBOR IL TO GARY IN-
GARY INDIANA TO BURNS HARBOR-
BURNS HARBOR TO MICHIGAN CITY-
LAKE MICHIGAN WINTHROP HARBOR IL EASTWARD TO THE MID POINT OF THE
LAKE AND SOUTHWARD TO MICHIGAN CITY MI BEYOND 5 NM FROM SHORE-
530 AM CDT TUE SEP 25 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...WITH THUNDERSTORMS
BECOMING LIKELY THIS AFTERNOON INTO THIS EVENING. SOME OF THE STORMS
COULD PRODUCE STRONG GUSTY WINDS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

HALBACH

The radar

The Chicago radar (KLOT), 103 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
September 25, 12:45 PM CST
Where
Ogle County, Chana
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.980, -89.220

A tree was blown down.

Thunderstorm Wind, Winnebago

When
September 25, 1:00 PM CST
Where
Winnebago County, Rockford
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.270, -89.080

A large tree was blown down at Brooke and Saner Roads. Several two foot diameter trees were blown down on Clarine Lane. Three utility poles were also blown down.

Thunderstorm Wind, Winnebago

When
September 25, 1:05 PM CST
Where
Winnebago County, Rockford
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.270, -89.080

An 18 inch diameter tree was blown down at 23rd Avenue and 6th Street.

Thunderstorm Wind, Boone

When
September 25, 1:15 PM CST
Where
Boone County, Belvidere
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -88.850

Two small trees were blown down.

Thunderstorm Wind, Kane

When
September 25, 1:15 PM CST
Where
Kane County, Elgin
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.030, -88.280

A four foot diameter tree was blown down near Worth and Larkin. Power lines were also blown down.

Thunderstorm Wind, Kane

When
September 25, 1:15 PM CST
Where
Kane County, Elgin
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
42.030, -88.280

Extensive tree damage with some roads closed was reported on the west side of Elgin. One foot diameter tree limbs were blown down. Part of a roof was blown off a business on Fleetwood.

Thunderstorm Wind, McHenry

When
September 25, 1:20 PM CST
Where
McHenry County, Marengo
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.250, -88.600

A tree was blown down.

Thunderstorm Wind, Cook

When
September 25, 1:45 PM CST
Where
Cook County, Arlington Hgts
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.080, -88.000

Several trees, tree limbs and power lines were blown down.

Thunderstorm Wind, Lake

When
September 25, 1:55 PM CST
Where
Lake County, Wauconda
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.270, -88.130

Tree branches were blown down.

Thunderstorm Wind, Cook

When
September 25, 1:58 PM CST
Where
Cook County, Northbrook
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
42.130, -87.830

More than 50 trees were snapped or damaged throughout Northbrook.

Thunderstorm Wind, Lake

When
September 25, 2:10 PM CST
Where
Lake County, Wadsworth
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.430, -87.920

A tree was blown down.

Thunderstorm Wind, Will

When
September 25, 2:55 PM CST
Where
Will County, Beecher
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
41.350, -87.630

At least five large trees were blown down, some fell onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59212, 59213, 59214, 59215, 59216, 59218, 59217, 59219, 59220, 87203, 59221, 63205.